1 st antibiotic to decrease bacterial load and clindmycin inhibits synthesis of bacterial endotoxin
21 patients with streptococcal toxic shock syndrome randomized to high-dose IVIG vs. albumin placebo for 3 days, all patients given antibiotics and standard care, study terminated early due to low recruitment, 28-day mortality was 10% with IVIG vs. 36% with placebo (NNT 4) or 12.5% vs. 30% in subgroup with documented invasive group A streptococcal infections (NNT 6) but results were not statistically significant; no differences in prevalence of chronic organ failure or times to resolution of shock and to control of tissue infection; no apparent side effects (Clin Infect Dis 2003 Aug 1;37(3):333 in J Watch Online 2003 Sep 9) (J Med Case Reports 2007 Feb 16;1:5)
HPI: 15 yo G0 presented to Pediatric Urgent Clinic with complaints of headache, fever, rash, abdominal pain and nausea/vomiting. Pt states that it started with a headache 2 days prior, followed by fever of 102 F the night before. She then developed abdominal/epigastric pain, and tender rash of the hands, feet, thighs and perineum.
Rash started around the perineum and spread to the rest of the body. Rash is also associated with burning sensation and tingling of the extremities.
LMP 1 week prior to presentation. Using tampons and left 1 in for > 12 hours. Also accidentally dropped a tampon in the toilet at school and fished out to use it.
OB/GYN Hx: Menarche 12, heavy periods, 8 day flow, uses super plus tampons. Sexually active, using condoms.
Exam: Abdomen: Soft. Normal appearance. Bowel sounds are normal. She exhibits no distension and no mass. There is no hepatosplenomegaly. Tenderness is present in the epigastric area. She has no rigidity, no rebound, no guarding and no CVA tenderness.
Genitourinary: Vulva exhibits erythema. Vulva exhibits no exudate, no lesion, no rash and no tenderness. No discharge found. Vulva hyperemic and swollen. Tender.
Skin: Fine red scarlitini-like rash on inner thighs, hands and feet. Few on abdomen.
ED Exam: “Rash on the perineum that is spreading down her legs. She has another rash on her upper back and chest. The rash is raised red and tender to palpation.”
Hospital Course: Transferred from pediatric urgent clinic to ED for additional evaluation/stabilization. Started on IV Nafcillin, Gentamicin and Clindamycin in the ED. Admitted to ICU where she improved clinically and rash resolved. She was then transferred to the pediatric service where they discontinued previous antibiotics and started her on Rocephin. Pt was discharged on HD #3 with 7 day course of PO Clindamycin per Peds ID and outpatient follow up.